Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Why do my symptoms return when Progesterone is added to my HRT?

    Why do my symptoms return when Progesterone is added to my HRT? The first 2 weeks of oestrogen only I feel great, then the last 2 weeks when I take the added Progesterone each day I get worse.
  • Find a professional to answer your question

  • 1

    Thanks

    Dr Joseph Jabbour

    Gynaecologist, Gynaecologist - Infertility (IVF) Specialist, Obstetrician

    Dr Joseph Jabbour is a specialist Obstetrician & Gynaecologist and Fertility Specialist with Monash IVF situated in Sunnybank (Brisbane Southside). Dr Jabbour has had the … View Profile

    Hi. When you mention symptoms returning, which symptoms are you referring to? Do you mean hot flushes or mood disturbances? 

    The role of the progesterone is mainly to protect the lining of the uterus against unopposed oestrogen. Oestrogen by itself can lead to thinkening of the endometrial lining which can predispose you to endometrial cancer. Therefore progesterone is very important. If the symptoms you are getting are related to progesterone side effects such as mood disturbances and depression, one very effective method to protect the lining of the uterus without having to take oral progesterone is the Mirena Intrauterine Device. It produces progesterone that protects the lining of the uterus. The effect of the progesterone in the Mirena is mostly to protect the lining, and only minimal amounts of the progesterone are absorbed into your system. This would mean your symptoms with the progesterone should not come back. 

    I would recommend an Oestrogen patch in combination with the mirena IUD. This has been shown to have the most superior results in terms of reducing the risk of blood clots in the legs and lungs as well as an improved side effect profile.

    I have copied a link to an article that may shed more light on your question.

    Good luck.

    https://www.linkedin.com/pulse/hormone-replacement-therapy-guide-general-dr-joseph-jabbour?trk=prof-post

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices